Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 197, NWS Midland/Odessa, TX

June 14, 2012Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 14, 2012, 5:37 PM CDT for Pecos County, Texas. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2012, 5:37 PM CDT (22:37 UTC)
Expired
Jun 14, 2012, 6:30 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 127 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:57 PM CDTHAIL 1.75Belding, TX
Jun 14, 6:13 PM CDTHAIL 12 W Fort Stockton, TX2 MI WEST OF FORT STOCKTON ON ALPINE HIGHWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-512 J/kg
Mixed-layer LCL
2062 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS54 KMAF 142237
SVRMAF
TXC371-142330-
/O.NEW.KMAF.SV.W.0197.120614T2237Z-120614T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT THU JUN 14 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 630 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BELDING...OR 6 MILES SOUTHWEST OF FORT STOCKTON...MOVING NORTHEAST
  AT 15 MPH.  WIND GUSTS OVER 60 MPH HAVE BEEN REPORTED AT THE FORT
  STOCKTON AIRPORT.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  FORT STOCKTON...

LAT...LON 3117 10260 3075 10248 3060 10326 3104 10329
TIME...MOT...LOC 2237Z 239DEG 12KT 3083 10294

$$
1 follow-up statement
721 
WWUS54 KMAF 142316
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT THU JUN 14 2012

TXC371-142330-
/O.CON.KMAF.SV.W.0197.000000T0000Z-120614T2330Z/
PECOS TX-
616 PM CDT THU JUN 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL PECOS COUNTY...

AT 606 PM CDT...LOCAL EMERGENCY MANAGEMENT REPORTED HAIL UP TO QUARTER
SIZE COVERING THE ROAD ON OLD ALPINE HWY 2 MILES WEST OF FORT STOCKTON.
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH WAS LOCATED NEAR FORT STOCKTON
MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...FORT
STOCKTON.

LAT...LON 3117 10260 3075 10248 3060 10326 3104 10329
TIME...MOT...LOC 2312Z 250DEG 11KT 3084 10289

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:33 PM CDT, 4 minutes earlier.

Area forecast discussion, Jun 14, 5:33 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT THU JUN 14 2012

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

LATEST SFC ANALYSIS PLACES THE DRYLINE FROM NEAR KLES-KINK-
K6R6...W/KMAF 88D SHOWING CONVECTION DEVELOPING OVER THE STOCKTON
PLATEAU...AND MOVING NE.  THUS...WE/LL LEAVE A MENTION OF
CONVECTION IN FOR KMAF EARLY...ASSUMING CONVECTION LASTS THAT
LONG.  OTHERWISE...A 50KT LLJ IS FORECAST TO DEVELOP OVER EASTERN
TERMINALS OVERNIGHT...MAINTAINING DECENT RETURN FLOW.
FRIDAY...FORECAST SOUNDINGS SUGGEST A WIDESPREAD CU FIELD
DEVELOPING...W/BASES 9-14KFT AGL.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Jun 14, 1:58 PM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT THU JUN 14 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
158 PM CDT THU JUN 14 2012 /1258 PM MDT THU JUN 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS MAINLY THIS
EVENING ACROSS WEST TEXAS AND LEA COUNTY NEW MEXICO. A FEW STORMS
WILL HAVE THE POTENTIAL TO BECOME STRONG OR SEVERE WITH BRIEF STRONG
GUSTY WINDS AND HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
FRIDAY THROUGH SUNDAY...MAINLY IN THE AFTERNOON AND EVENING. A FEW
STORMS COULD BECOME STRONG TO SEVERE EACH DAY WITH BRIEF STRONG GUSTY
WINDS AND HAIL POSSIBLE. IN ADDITION CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 10 PERCENT CHANCE OF SPOTTER ACTIVATION THIS EVENING
ACROSS WEST TEXAS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 14, 4:57 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 PM CDT THU JUN 14 2012

TXZ075-142245-
PECOS-
457 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WESTERN PECOS COUNTY UNTIL 545 PM CDT...

STRONG THUNDERSTORMS WAS LOCATED 15 MILES NORTHWEST OF BELDING AT
455 PM CDT...MOVING EAST AT 15 MPH. ADDITIONAL STRONG THUNDERSTORMS
ARE LOCATED OVER FORT STOCKTON AT 445 PM CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS UP TO 50 MPH... PEA TO NICKEL SIZE HAIL... BRIEF HEAVY
RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:19 PM CDTSevere Thunderstorm WarningMAFJeff Davis56 min
Jun 13, 8:15 PM CDTSevere Thunderstorm WarningMAFPresidio43 min
Jun 13, 8:17 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis58 min
Jun 13, 8:57 PM CDTSevere Thunderstorm WarningMAFPresidio31 min
Jun 13, 9:14 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
Jun 13, 11:28 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio62 min
Jun 14, 5:32 PM CDTAreal Flood AdvisoryMAFPecos118 min
Jun 14, 5:43 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 14, 6:26 PM CDTSevere Thunderstorm WarningMAFPecos64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.